[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.205.19.31. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
March 1967

Nasolacrimal Duct Obstruction Caused by Topical Epinephrine

Author Affiliations

Philadelphia
From the Wills Eye Hospital, Philadelphia.

Arch Ophthalmol. 1967;77(3):355-357. doi:10.1001/archopht.1967.00980020357012
Abstract

It has previously been shown that topical administration of epinephrine may lead to deposition of one of its oxidation products, melanin, in the conjunctiva and cornea. This report documents a similar phenomenon in the nasolacrimal duct.

In two glaucomatous patients with symptoms of excess tearing, irrigation of the lacrimal sacs led to passage into the nasopharynx of melaninladen casts of the nasolacrimal duct, with subsequent disappearance of symptoms. Three of 27 patients who used epinephrine for over one year had lacrimal obstruction.

The possibility of obstruction of the nasolacrimal duct by melanin-casts must be considered in any patient using topical epinephrine.

×